Ohio, 2017

Hail and Damaging Wind in Ohio, July 16, 2017

July 16, 2017 · NWS IWX · 5 events in 2 counties and zones

Isolated thunderstorms developed on a weak boundary moving south through portions of northwestern Ohio. Overall shear was weak (around 25 knots) but upwards of 2000 j/kg of MLCAPE was available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Isolated thunderstorms developed on a weak boundary moving south through portions of northwestern Ohio. Overall shear was weak (around 25 knots) but upwards of 2000 j/kg of MLCAPE was available. A few of the cells produced large hail and locally damaging winds in Allen county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 16, 1:02 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 16, 1:02 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
202 PM EDT Sun Jul 16 2017

.SYNOPSIS...
Issued at 100 PM EDT Sun Jul 16 2017

A weak cold front will continue to push through the region into
this evening. An isolated shower or thunderstorm may occur along
and southeast of Interstate 69, but severe weather is not
expected. High pressure will then build in to bring dry weather
and seasonably cool weather to start the week. Much warmer weather
can be expected by Wednesday as the low level flow becomes
southwest. Highs today and Monday will be mostly in the 70s, but
then approach 90 by the middle of the week.

&&

.SHORT TERM...(Tonight and Monday)
Issued at 200 PM EDT Sun Jul 16 2017

Secondary weak sfc front making rapid progress across the CWA this
aftn and as thought in previous days failing to spark any
shower/storm development. 12Z surrounding raobs indicate why with
limited low level moisture return underneath fairly vigorous mid
level capping inversion. About the only chance will be through nw OH
and ern IL/wrn IN late this aftn timed with brief period of better
mid level forcing associated with sw disturbance over wrn lake SP
dropping due south and some weak low level theta-e ridging...however
even this occurs...it looks to be isolated.

Otherwise broad sfc ridging will engulf the lakes on Monday.

&&

.LONG TERM...(Tuesday through Saturday)
Issued at 200 PM EDT Sun Jul 16 2017

Turning decidedly warmer and more humid this period as significant
upper ridge builds out across the central plains. North through
northeast periphery of this feature will no doubt support an active
nw-se oriented frontal zone. Nonetheless highly doubt 90 degree
temps possible as seen in extended MOS guidance at times given
generally wet ground conditions within maximized cropscape. Mid 80s
more likely which will be uncomfortable enough as evapotranspiration
drives sfc dewpoints well into the 70s Thu on.

Timing of pertinent wx inducing sw disturbances of note in this
pattern sketchy at best and of which will dictate nwd reach of
active frontal zone. In addition likely upstream MCS generation and
downstream progression/evolution will modulate boundary placement as
augmented through convective outflow. Thus egregious blended pops
were largely abandoned in favor of a more targeted and conservative
approach with greater diurnal weighting in periods of better model
based consensus.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 106 PM EDT Sun Jul 16 2017

Front/wind shift has cleared KSBN and taking aim on KFWA. While
moisture remains in place behind the front, main focus of lift
will exist with the front, limiting chances for showers or storms.
Have removed any VC mention at KSBN and lower to VCSH at KFWA for
a few hours. As for flight conditions, some low clouds existing
behind the front but seem to be favoring locations west of both
sites for the time being. Will monitor trends, but not include in
18Z package. In addition, threat of low clouds/fog could
materialize later tonight into early Monday, but confidence low at
this time so will defer to later forecasts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ003.

MI...Beach Hazards Statement through late tonight for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Skipper/Fisher
SHORT TERM...T
LONG TERM...T
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 16, 10:35 AM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1135 AM EDT Sun Jul 16 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-171000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1135 AM EDT Sun Jul 16 2017 /1035 AM CDT Sun Jul 16 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-171000-
La Porte-Berrien-
1135 AM EDT Sun Jul 16 2017 /1035 AM CDT Sun Jul 16 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Dangerous swimming conditions along the Lake Michigan shoreline
through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-171000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1135 AM EDT Sun Jul 16 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Hazardous conditions for small craft are expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms late this week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 16, 3:36 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
436 PM EDT SUN JUL 16 2017

OHZ016-162130-
Putnam-
436 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM COUNTY...

At 435 PM EDT, a strong thunderstorm was located near Continental, or
8 miles northwest of Ottawa, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ottawa, Leipsic, Glandorf, West Leipsic, Gilboa, Miller City, North
Creek, Prentiss and Kieferville.

Seek shelter until these storms pass.

LAT...LON 4105 8425 4117 8422 4117 8409 4114 8388
      4093 8388
TIME...MOT...LOC 2035Z 291DEG 27KT 4111 8416

MARSILI
Special weather statement, Jul 16, 4:26 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 PM EDT SUN JUL 16 2017

OHZ016-025-162200-
Allen-Putnam-
526 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...

At 526 PM EDT, a strong thunderstorm was located over Ottawa, moving
southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Pandora, Glandorf, Gilboa and
Rockport.

This includes Interstate 75 between mile markers 137 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4097 8418 4106 8403 4104 8388 4080 8388
TIME...MOT...LOC 2126Z 294DEG 14KT 4102 8401

MARSILI

The radar

The Northern Indiana radar (KIWX), 153 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
July 16, 4:57 PM EST to 4:58 PM EST
Where
Putnam County, 0.52 mi E of Pandora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -83.960

Hail, Allen

When
July 16, 5:15 PM EST to 5:16 PM EST
Where
Allen County, 2.51 mi ENE of Beaverdam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.850, -83.930

Hail, Allen

When
July 16, 5:19 PM EST to 5:20 PM EST
Where
Allen County, 0.87 mi SW of Bluffton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.890, -83.890

Hail, Allen

When
July 16, 5:25 PM EST to 5:26 PM EST
Where
Allen County, 0.87 mi SW of Bluffton
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.890, -83.890

Local media reported golf ball size hail.

Thunderstorm Wind, Allen

When
July 16, 6:00 PM EST to 6:01 PM EST
Where
Allen County, 0.52 mi W of Beaverdam
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.830, -83.980

Local media reported a barn was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700606, 700607, 700608, 700609, 700610.